on average, when longer hospital stays were the norm. Thus, nurses often must respond to the health crises of some patients, which distract them from timely and thoughtful medication administration to others.

  • The growth of a rapidly expanding knowledge base in clinical care, drugs, devices, and health information technology is forcing changes in the work nurses are asked to perform (IOM, 2004b; Nicholas and Agius, 2005). Appropriate levels of training, continuing education, reconditioning of workflows, and support mechanisms are necessary to minimize medication-related errors (Gladstone, 1995). This includes improved familiarity with less common medications, attention to commonly used medications to which many patients are allergic (e.g., antibiotics, nonsteroidal anti-inflammatory drugs), and more vigilant follow-through on medications that require monitoring to ensure proper dosing (e.g., warfarin, lithium, digoxin) (Woods and Johnson, 2002). Technologies that provide ready access to this information are essential.

Self-Administration

From the perspective of consumers, the most common types of medication errors are associated with administration of wrong dosages; unnecessary medicating; adverse drug reactions, including drug–drug interactions; and nonadherence. Errors occur from overdosing or underdosing as a result of inadequate instructions and use of inconsistent or improper measuring devices. For example, the household teaspoon is the device used most frequently for measuring liquid medication for home administration, instead of a dosing syringe. Common errors also include misinterpreting instructions, confusing teaspoons with tablespoons on a medicine cup, and misreading a dosage chart when the weight is not typical for a particular age group (Madlon-Kay and Mosch, 2000). One study found that acetaminophen (Tylenol) dosing by parents was inaccurate 73 percent of the time, resulting in ineffective fever control and increased emergency room visits in two-thirds of cases (Gribetz and Crunley, 1987). A recent article reported that two infants died from suspected overdoses of an OTC cold medicine (Presecky, 2006). The cold medicine had been administered with a 1 mg eyedropper provided in the product package. The dosage for the infants was 0.2 mg (two-tenths of one dropper) but was misunderstood to mean 2 droppers full of medicine. The probability of medication dosing errors is greatly increased with high-risk medications that have complex dosing regimens, such as oral chemotherapy agents, oral anticoagulants, opioids, and insulin (Watzke et al., 2000; Grissinger et al., 2003; Hartigan, 2003). These drugs have narrower therapeutic indices, meaning there is less margin for error, and the consequences of error may be more devastating (Cohen, 2000). Many dosing errors could be avoided with the use of more accurate



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement